|Year : 2016 | Volume
| Issue : 6 | Page : 459
Neha Shrirao1, Mona Khurana2, Bipasha Mukherjee1
1 Orbit, Oculoplasty, Reconstructive and Aesthetic Services, Sankara Nethralaya, Medical Research Foundation, Chennai, Tamil Nadu, India
2 Department of Glaucoma, Sankara Nethralaya, Medical Research Foundation, Chennai, Tamil Nadu, India
|Date of Submission||21-Nov-2015|
|Date of Acceptance||24-Apr-2016|
|Date of Web Publication||3-Aug-2016|
Orbit, Oculoplasty, Reconstructive and Aesthetic Services, Medical Research Foundation, 18, College Road, Chennai - 600 006, Tamil Nadu
Source of Support: None, Conflict of Interest: None
Keywords: Antiglaucoma medication, fat atrophy, periorbitopathy, prostaglandin analogs, ptosis
|How to cite this article:|
Shrirao N, Khurana M, Mukherjee B. Prostaglandin-associated periorbitopathy. Indian J Ophthalmol 2016;64:459
A 59-year-old gentleman with primary open-angle glaucoma was on topical bimatoprost 0.03% in the left eye since last 6 years. He presented with deepening of superior sulcus (arrow), periorbital fat atrophy, mild ptosis (a), and 2 mm of enophthalmos (b) in his left eye [Figure 1], which are typically seen in prostaglandin-associated periorbitopathy (PAP). Comparison with old photographs taken before topical bimatoprost use showed the absence of any asymmetry between the eyes.
|Figure 1: (a) Presence of left eye upper eyelid ptosis with deep superior sulcus (arrow) compared to right eye. (b) "Worm's hole view" (Nafziger method) showing left eye mild enophthalmos|
Click here to view
PAP, first reported in 2004, is caused by prolonged use of topical prostaglandin (PG) analogs.  It has been reported with the use of bimatoprost, travoprost, tafluprost, and latanoprost. ,, The classical features are as seen in our patient. PAP can appear as early as a month after the use of bimatoprost and is caused by fat atrophy, inhibition of adipocyte production, and differentiation of orbital fat due to PGF receptor stimulation by PG analogs. , Complex effects of PG analogs on levator muscle and Muller's muscle along with orbital fat are postulated to be responsible for ptosis.  PAP is reversed several months to years after discontinuation of the drug. ,
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Peplinski LS, Albiani Smith K. Deepening of lid sulcus from topical bimatoprost therapy. Optom Vis Sci 2004;81:574-7.
Kucukevcilioglu M, Bayer A, Uysal Y, Altinsoy HI. Prostaglandin associated periorbitopathy in patients using bimatoprost, latanoprost and travoprost. Clin Experiment Ophthalmol 2014;42:126-31.
Sakata R, Shirato S, Miyata K, Aihara M. Incidence of deepening of the upper eyelid sulcus in prostaglandin-associated periorbitopathy with a latanoprost ophthalmic solution. Eye (Lond) 2014;28:1446-51.
Sakata R, Shirato S, Miyata K, Aihara M. Incidence of deepening of the upper eyelid sulcus on treatment with a tafluprost ophthalmic solution. Jpn J Ophthalmol 2014;58:212-7.
Taketani Y, Yamagishi R, Fujishiro T, Igarashi M, Sakata R, Aihara M. Activation of the prostanoid FP receptor inhibits adipogenesis leading to deepening of the upper eyelid sulcus in prostaglandin-associated periorbitopathy. Invest Ophthalmol Vis Sci 2014;55:1269-76.